Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Wichita, KS

May 11, 2002McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2002, 6:49 PM CDT for McPherson County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2002, 6:49 PM CDT (23:49 UTC)
Expired
May 11, 2002, 7:45 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County McPherson County, KS

The radar

The Wichita radar (KICT), 98 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:55 PM CDTHail 1Lindsborg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 491 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
491 m²/s²
0-3 km storm-relative helicity
679 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 112349
SVRICT
KSC113-120045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 745 PM CDT.

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF LINDSBORG...OR ABOUT 22 MILES
  SOUTH OF SALINA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LINDSBORG AROUND 650 PM CDT...
  NEAR ROXBURY AROUND 710 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. LEAVE AUTOMOBILES AND MOBILE HOMES FOR SAFER
SHELTER.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 745 PM CDT.

LAT...LON 3859 9781 3839 9774 3846 9734 3860 9742

/WOLF

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:44 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 11, 5:44 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT SAT MAY 11 2002

MESOSCALE UPDATE...

LTST PROFILES SHOW LLVL WNDS CONTINUING TO VEER E OF I-135. THE
STORMS HAVE DECREASED...MOST LKLY IN RESPONSE TO THIS AND SLGTLY
COOLER SFC TEMPS.  HOWEVER OVER THE LAST 3 HRS...LLVL WND PROFILE
HAS SGFNTLY BACK AT HAVILNALD...WITH CORRESPONDING INCRS IN TSTMS TO
THE W.  BELIEVE AREA ALG S OF GBD-MCP LINE AND WEST OF HWY 14...HAVE
GRTST POTNL FOR SVR TSTMS...WITH HIEST CAPES...AND WARMEST SFC
TEMPS.  IN ADDITION KICT 88D REFLECTIVITY SHOWS ORIENTATION OF
HORIZONTAL CONVECTIVE ROLLS BACKING AHD OF STG STMS JUST W OF FCST
AREAS. IN ADDITION 12Z ETA SUG INCRG UPR DIFFLUENCE ACRS THE ARE
BTWN 00-03Z.

.ICT...
KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL
KS...THE FLINT HILLS...AND SERN KS
ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:00 PM CDTSevere Thunderstorm WarningICTLincoln60 min
May 11, 3:55 PM CDTSevere Thunderstorm WarningICTLincoln65 min
May 11, 3:56 PM CDTSevere Thunderstorm WarningICTBarton64 min
May 11, 4:04 PM CDTTornado WarningICTBarton41 min
May 11, 4:24 PM CDTSevere Thunderstorm WarningICTEllsworth66 min
May 11, 4:27 PM CDTTornado WarningICTLincoln33 min
May 11, 4:29 PM CDTTornado WarningICTEllsworth46 min
May 11, 4:36 PM CDTTornado WarningICTRice39 min
May 11, 4:52 PM CDTTornado WarningICTSaline38 min
May 11, 5:15 PM CDTSevere Thunderstorm WarningICTEllsworth60 min
May 11, 6:24 PM CDTSevere Thunderstorm WarningICTReno66 min
May 11, 6:47 PM CDTSevere Thunderstorm WarningICTRice58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.